Michigan, 2011Damaging Wind in Michigan, July 18, 2011
July 18, 2011 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm tracked east southeast across northern Ingham county, producing a measured wind gust of 59 mph just north northwest of Lake Lansing near Haslett.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm tracked east southeast across northern Ingham county, producing a measured wind gust of 59 mph just north northwest of Lake Lansing near Haslett.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 18, 3:10 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 18, 3:10 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT MON JUL 18 2011
LATEST UPDATE...ALL EXCEPT AVIATION...
.SYNOPSIS...(410 PM EDT MON JUL 18 2011)
HOT AND HUMID CONDITIONS ARE ANTICIPATED THROUGH THE REMAINDER OF
THE WEEK. THE PEAK OF THE HEAT AND HUMIDITY SHOULD COME WEDNESDAY
THROUGH THURSDAY AND PERHAPS INTO FRIDAY WHEN HIGH TEMPERATURES WILL
REACH THE LOW TO MID 90S WITH DEW POINT READINGS WELL INTO THE 70S.
&&
.SHORT TERM...(410 PM EDT MON JUL 18 2011)
(TONIGHT THROUGH WEDNESDAY NIGHT)
OUR PRIMARY FCST CHALLENGE IN THE SHORT TERM IS TO EVALUATE HOW HOT
IT WILL BE TUESDAY THROUGH WEDNESDAY NIGHT. THE CURRENT HEAT
ADVISORY HEADLINE FOR PORTIONS OF OUR AREA THROUGH 8 PM THIS EVENING
LOOKS EXCELLENT AND WILL REMAIN UNCHANGED. IN ADDITION WE ARE
ISSUING AN EXCESSIVE HEAT WATCH FOR WEDNESDAY THROUGH FRIDAY.
MAIN WX STORY IN THE SHORT TERM AND LONG TERM WILL BE THE HEAT AND
HUMIDITY. TUESDAY LOOKS (RELATIVELY) SLIGHTLY LESS HUMID WITH SFC
DEW PTS IN THE UPPER 60S TO AROUND 70 WITH LIGHT NORTHERLY FLOW.
WITH MAX TEMPS TOMORROW IN THE 85 TO NEAR 90 DEGREE RANGE WE
ANTICIPATE HEAT INDICES TOMORROW WILL REACH THE MID TO UPPER 90S.
IT WILL BECOME HOTTER AND OPPRESSIVELY HUMID WEDNESDAY WHEN MAX
TEMPS WILL REACH THE LOW TO MID 90S WITH SFC DEW PTS WELL INTO THE
70S. THIS WILL OCCUR AS H8 TEMPS REACH +22 TO +24 C AND WITH UPPER
RIDGING IN PLACE. FOR THESE REASONS AND AFTER EXTENSIVE COORDINATION
WITH SURROUNDING OFFICES WE HAVE OPTED TO ISSUE AN EXCESSIVE HEAT
WATCH TO COVER THE WEDNESDAY THROUGH FRIDAY TIME FRAME.
REGARDING LATE THIS AFTN/TONIGHT... KGRR/RGNL RADAR TRENDS AT 19Z
SHOW CONVECTION NOW MOVING EAST OF LAN/JXN. AT THIS TIME RGNL
RADAR TRENDS ARE NOT SHOWING SIGNS OF ANY NEW CONVECTIVE DEVELOPMENT
OVER OUR AREA OR OFF TO THE WEST ACROSS LAKE MI OR SOUTHERN WI. SO
WE WILL ONLY CARRY LOW CHC POPS FOR A SHOWER OR STORM THIS EVENING.
REMOVED POPS TO GO WITH A DRY FCST LATE TONIGHT TO THE NORTH OF THE
BOUNDARY AS SFC FLOW BECOMES NORTHERLY AND ADVECTS (SLIGHTLY) LESS
HUMID AIR IN.
WE WILL ALSO GO WITH A DRY FCST FOR TUESDAY WITH NO FORCING
MECHANISM FOR CONVECTIVE INITIATION TO OCCUR AND WITH 12Z GFS/NAM
GUIDANCE TIME HEIGHT RH PROGS SHOWING GRADUAL DRYING IN THE LOW TO
MID LEVELS AS LIGHT NORTHERLY FLOW CONTINUES. I HAVE ALSO OPTED TO
GO WITH A DRY FCST FOR TUESDAY NIGHT AND WEDNESDAY WITH A CONSENSUS
OF LATEST GUIDANCE AND MODEL TRENDS NOW SHOWING THE FOCUS FOR
CONVECTIVE DEVELOPMENT SHIFTED FURTHER NORTH ACROSS NORTHERN MI/THE
LAKE SUPERIOR REGION.
&&
.LONG TERM...(410 PM EDT MON JUL 18 2011)
(THURSDAY THROUGH MONDAY)
HOT AND HUMID CONDITIONS WILL CONTINUE THURSDAY INTO FRIDAY. THERE
WILL ALSO BE A CHANCE OF SHOWERS AND TSTORMS FRIDAY AND PARTICULARLY
LATER NEXT WEEKEND WITH THE APPROACH OF A COLD FRONT. HOWEVER AT
THIS TIME A CONSENSUS OF OUR LATEST MEDIUM RANGE GUIDANCE AND 12Z
MEX NUMBERS SUGGESTS ABOVE NORMAL TEMPS WILL CONTINUE THROUGH NEXT
WEEKEND.
&&
.AVIATION...(1245 PM EDT MON JUL 18 2011)
A WEAK COLD FRONT DROPPING DOWN FROM THE NNW WILL TRIGGER THE
DEVELOPMENT OF SCATTERED SHOWERS AND TSTORMS THIS AFTERNOON. AT THIS
TIME THE ONLY STORMS ARE LOCATED NORTH OF KGRR BUT ADDITIONAL
DEVELOPMENT WILL OCCUR THIS AFTERNOON.
PRIMARILY VFR TO MVFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON BUT
ANY TSTORMS THAT DEVELOP THIS AFTERNOON COULD BRING CONDITIONS
BRIEFLY DOWN TO IFR. BASED ON LOCAL AND REGIONAL RADAR TRENDS WE ARE
ONLY CARRYING SHOWERS OR STORMS IN THE VICINITY OF ALL THE TERMINALS
AT THIS TIME FROM MID TO LATE AFTERNOON... BUT THESE WILL BE UPDATED
ACCORDINGLY BASED ON RADAR TRENDS THRU THE AFTERNOON.
MAINLY VFR TO MVFR CONDITIONS ARE ANTICIPATED TONIGHT AND THERE IS
SOME POTENTIAL FOR LOW CLOUDS AND SOME LIGHT FOG TO DEVELOP BEHIND
THE FRONT OVERNIGHT WITH A VERY WARM AND HUMID AIRMASS STILL IN
PLACE BEHIND THE FRONT.
&&
.MARINE...(410 PM EDT MON JUL 18 2011)
WIND AND WAVE ACTION WILL BE MINIMAL TONIGHT THROUGH MIDWEEK. HAZY
AND HUMID CONDITIONS ARE ANTICIPATED THROUGH THE REST OF THE WEEK...
PARTICULARLY ON WEDNESDAY AND THURSDAY WHEN DEW POINTS WILL BE WELL
INTO THE 70S.
&&
.HYDROLOGY...(410 PM EDT MON JUL 18 2011)
NO HYDRO ISSUES ARE ANTICIPATED THROUGH MIDWEEK WITH A HOT AND HUMID
BUT DRY WEATHER PATTERN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY THROUGH 800 PM KENT...IONIA AND CLINTON COUNTIES
SOUTHWARD.
EXCESSIVE HEAT WATCH WEDNESDAY THROUGH FRIDAY FOR ALL OUR
COUNTIES.
LM...NONE.
&&
SYNOPSIS: LAURENS
SHORT TERM: LAURENS
LONG TERM: LAURENS
AVIATION: LAURENS
MARINE: LAURENS
HYDROLOGY: LAURENSHazardous weather outlook, Jul 18, 3:53 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 AM EDT MON JUL 18 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
453 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TO REDEVELOP THIS AFTERNOON AHEAD OF WEAK
COLD FRONT THAT WILL CROSS THE AREA THIS EVENING. A FEW OF THESE
STORMS COULD HAVE DAMAGING WINDS...TORRENTIAL RAIN...AND FREQUENT
LIGHTNING. STORMS WILL MOVE EAST AROUND 40 MPH.
THE HEAT AND HUMIDITY WILL REACH TO NEAR 100 DEGREES IN PARTS OF
THE AREA INLAND FROM LAKE MICHIGAN DURING THE EARLY TO MID
AFTERNOON. THIS WILL INCREASE THE RISK OF HEAT STROKES FOR ANYONE
OUTSIDE OF A PROLONGED PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HEAT AND HUMIDITY WILL CONTINUE TO BUILD THROUGH THE COURSE OF THE
THIS WEEK. HIGHS WILL LIKELY PUSH INTO THE 90S EACH DAY AWAY FROM
LAKE MICHIGAN. THE WARMEST DAYS ARE EXPECTED TO BE WEDNESDAY
THROUGH FRIDAY. HEAT INDEX VALUES MAY CREST THE 100 DEGREE MARK
THIS WEEK...ESPECIALLY FROM WEDNESDAY THROUGH FRIDAY.
THERE IS THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS LATE IN THE
WEEK AND INTO THE WEEKEND AS ANOTHER FRONTAL SYSTEM GETS CLOSE TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
LMZ844>849-190900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
453 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS THE THREAT OF STRONG TO SEVERE STORMS THIS AFTERNOON INTO
THIS EVENING. IN THE STRONGER THUNDERSTORMS EXPECT INCREASED WAVE
HEIGHTS...NEAR CONSTANT LIGHTING... AND STRONG GUSTY WINDS.
AREA OF DENSE FOG ARE POSSIBLE AS VERY MOIST AIR MOVES OVER THE
COOLER WATERS OF LAKE MICHIGAN TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AREA OF DENSE FOG ARE POSSIBLE THROUGH MOST OF THIS WEEK AS VERY
MOIST AIR MOVES OVER THE COOLER WATERS OF LAKE MICHIGAN. THERE IS
THE CHANCE OF MORE THUNDERSTORMS FRIDAY INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
WDM
In the hours before
Special weather statement, Jul 18, 11:26 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1226 PM EDT MON JUL 18 2011
MIZ037>039-043>045-181745-
LAKE-MASON-MECOSTA-NEWAYGO-OCEANA-OSCEOLA-
1226 PM EDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREESOIL TO
HESPERIA...MOVING EAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS ARE ALL POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REED CITY... BIG RAPIDS... BALDWIN...
LEROY... BITELY... WHITE CLOUD...
FREESOIL... IRONS... LUTHER...
TUSTIN... HERSEY... HESPERIA...
WALKERVILLE... GOODWELL TWP... TROY TWP...
HOME TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4417 8601 4417 8543 4351 8527 4352 8617
4418 8628
TIME...MOT...LOC 1625Z 271DEG 26KT 4415 8618 4357 8594
DUKESpecial weather statement, Jul 18, 12:37 PM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
137 PM EDT MON JUL 18 2011
MIZ039-040-045-046-181830-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
137 PM EDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CADILLAC SOUTH
TO BIG RAPIDS...MOVING EAST AT 35 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT... HARRISON... CLARE...
MARION... EVART... BARRYTON...
MECOSTA... ROSEBUSH... WEIDMAN...
FARWELL... HIGHLAND... HARTWICK TWP...
MIDDLE BRANCH TWP... SYLVAN TWP... ORIENT TWP...
SEARS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4415 8460 4353 8460 4357 8534 4417 8533
4416 8461
TIME...MOT...LOC 1736Z 272DEG 32KT 4414 8520 4367 8512
DUKELocal storm report, Jul 18, 12:42 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
142 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LAKEVIEW 43.44N 85.28W
07/18/2011 M0.70 INCH MONTCALM MI BROADCAST MEDIA
ALSO REPORTED GUSTY WINDS
0130 PM HAIL LAKEVIEW 43.44N 85.28W
07/18/2011 M0.70 INCH MONTCALM MI BROADCAST MEDIA
ALSO REPORTED GUSTY WINDS
&&
LHARTLocal storm report, Jul 18, 12:48 PM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
148 PM EDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG SIX LAKES 43.43N 85.15W
07/18/2011 MONTCALM MI 911 CALL CENTER
TREES DOWN
&&
LHARTSpecial weather statement, Jul 18, 1:24 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EDT MON JUL 18 2011
MIZ067-074-181930-
INGHAM-JACKSON-
224 PM EDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MASON IN
INGHAM COUNTY SOUTHWEST TO NEAR SPRING ARBOR IN JACKSON COUNTY. THE
LINE OF STORMS WAS MOVING EAST AT 25 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JACKSON... GRASS LAKE... BROOKLYN...
WEBBERVILLE... WILLIAMSTON... STOCKBRIDGE...
LESLIE... CLARK LAKE... WATERLOO TWP...
LIBERTY TWP... MICHIGAN CENTER... VANDERCOOK LAKE...
HORTON... SANDSTONE... NAPOLEON...
LEONI...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4208 8460 4272 8436 4272 8415 4239 8412
4208 8412
TIME...MOT...LOC 1823Z 272DEG 19KT 4263 8431 4216 8449
DUKESpecial weather statement, Jul 18, 4:31 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT MON JUL 18 2011
MIZ059-067-182230-
CLINTON-INGHAM-
531 PM EDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEWITT...MOVING SOUTHEAST AT 30 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WEBBERVILLE... WILLIAMSTON... DEWITT...
WHEATFIELD TWP... HASLETT... OKEMOS...
EAST LANSING... BATH... FOREST HILLS...
MERIDIAN... MILLVILLE... BELL OAK...
MERLE BEACH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4284 8468 4297 8457 4291 8436 4278 8436
4278 8418 4277 8415 4246 8414
TIME...MOT...LOC 2132Z 303DEG 25KT 4280 8449
LAURENSThunderstorm Wind, Ingham
- When
- July 18, 4:44 PM EST to 4:49 PM EST
- Where
- Ingham County, 1.98 mi E of Towar Gardens
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.772, -84.411
Radar data corroborated a 59 mph measured wind gust just north northwest of Lake Lansing near Haslett.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312514.